A-Fib & COPD: I’m having problems with shortness of breath

Posted by woozy745 @woozy745, Aug 11 8:18pm

I’m having problems with shortness of breath, and my pulmonologist is at a loss why. My heart doctor is putting me on another week of wearing a monitor for my AFIB. I recently tried 2 different inhalers that kicked up my AFIB, so I’m back taking Spiriva. Is it possible that the Multaq that I’m taking for my heart is the problem, or should I be worried about my heart being the cause. It seems that I’m allergic to something . Does anyone have any ideas I can take to my doctor?

Hi @woozy745 and welcome to Mayo Clinic Connect. I have added your question to the Lung Health group as well as the Heart Rhythm Conditions group. Several members, like @faith123 @jmb73 @kaykitty @amberj and @catmom777, have both a-Fib and COPD and may have some experience to share. You may also be interested in reviewing this discussion in the Lung Health group where members @gabrielm @merpreb and others have shared many ideas:
– Mysterious shortness of breath https://connect.mayoclinic.org/discussion/mysterious-shortness-of-breath/

Woozy, what is indicating that you may be allergic to something? Did the shortness of breath start when you starting taking new medication?

REPLY

Woozy,
Normally, the cardiologist would prescribe a blood thinner when a patient has been diagnosed with AFIB. Stoke is the major concern due to the normal pooling of the blood.= due to FIB.
The shortness of breath may be related t some type of a lung issue, which I'm sure the pulmonologist is aware of at this point. (I have AFIB).Is your imine system impacted? That would make your lungs more susceptible (along with other parts of your body) to picking up unusual bacteria. I'm surprised that the inhaler impacted your heart, was it prescribed, and revied by your team?
You should be comfortable asking direct questions to your providers, no need to guess.

Best.

REPLY
@spudmato

Woozy,
Normally, the cardiologist would prescribe a blood thinner when a patient has been diagnosed with AFIB. Stoke is the major concern due to the normal pooling of the blood.= due to FIB.
The shortness of breath may be related t some type of a lung issue, which I'm sure the pulmonologist is aware of at this point. (I have AFIB).Is your imine system impacted? That would make your lungs more susceptible (along with other parts of your body) to picking up unusual bacteria. I'm surprised that the inhaler impacted your heart, was it prescribed, and revied by your team?
You should be comfortable asking direct questions to your providers, no need to guess.

Best.

Jump to this post

I am also taking Warfarin. I was not able to take the newer drugs Eliquis, etc. My lung doctor had me try Anoro & Stiolto, both of which made my AFIB worse. I was told that albuterol was the culprit as most of inhalers have a high content, except for Spiriva. A regular physician suggested the allergy test. Turns out I’m allergic to 17 different things. I haven’t taken any new meds since the inhalers. My shortness of breath has been the same except several times last week, I had to use the ProAir, but if I use it very often it triggers my AFIB ??

REPLY
@woozy745

I am also taking Warfarin. I was not able to take the newer drugs Eliquis, etc. My lung doctor had me try Anoro & Stiolto, both of which made my AFIB worse. I was told that albuterol was the culprit as most of inhalers have a high content, except for Spiriva. A regular physician suggested the allergy test. Turns out I’m allergic to 17 different things. I haven’t taken any new meds since the inhalers. My shortness of breath has been the same except several times last week, I had to use the ProAir, but if I use it very often it triggers my AFIB ??

Jump to this post

@woozy745– Good morning and I also welcome you to Mayo Clinic Connect. I also take PROAIR and it makes me shake. It is an albuterol drug and it is a common side effect. You need to ask your doctor about not using it if it makes your AFIB worse. I'm surprised that you were given this with AFIB.

I'm wondering what came first, your AFIB, or SOB. Usually, if you have a shortness of breath after starting a new drug it's a definite sign that your body is reacting negatively to the medication and it should be stopped. I say usually because there could be other factors like interactions with another medication or it's your heart.

You need to speak with your doctor about this and I wouldn't wait if I were you!

REPLY
@merpreb

@woozy745– Good morning and I also welcome you to Mayo Clinic Connect. I also take PROAIR and it makes me shake. It is an albuterol drug and it is a common side effect. You need to ask your doctor about not using it if it makes your AFIB worse. I'm surprised that you were given this with AFIB.

I'm wondering what came first, your AFIB, or SOB. Usually, if you have a shortness of breath after starting a new drug it's a definite sign that your body is reacting negatively to the medication and it should be stopped. I say usually because there could be other factors like interactions with another medication or it's your heart.

You need to speak with your doctor about this and I wouldn't wait if I were you!

Jump to this post

My AFIB came first. My lung doctor told me, my lungs were not doing well, thus the new inhalers that followed & shortness of breath increased along with AFIB. Of course I stopped both, but my SOB was worse so I was put back on Spiriva & Predisone. I had to still use Pro Air occasionally, but it made my AFIB worse, so now I try not to use it, but I get out of breath walking from room to room which can’t be good.
I got my heart monitor today & the nurse suggested I take Albuterol To see for sure if I’m allergic to it.Cant say I’m thrilled about this idea, but it would be nice to know for sure. Does anyone have suggestions?

REPLY
@woozy745

My AFIB came first. My lung doctor told me, my lungs were not doing well, thus the new inhalers that followed & shortness of breath increased along with AFIB. Of course I stopped both, but my SOB was worse so I was put back on Spiriva & Predisone. I had to still use Pro Air occasionally, but it made my AFIB worse, so now I try not to use it, but I get out of breath walking from room to room which can’t be good.
I got my heart monitor today & the nurse suggested I take Albuterol To see for sure if I’m allergic to it.Cant say I’m thrilled about this idea, but it would be nice to know for sure. Does anyone have suggestions?

Jump to this post

@woozy745– Oh, boy I think that you will have to wait until your heart monitoring is finished. I think that since your heart sped up with albuterol and you didn't have a severe reaction it might do well to use it, at least a few times. My husband is in his last week of wearing his. They wanted him to exercise, which started his problem, at least that's when the symptoms showed up.
How long do you have to wear your monitor?

REPLY

7 days. I have my 6 Month checkup on Aug. 27th, but probably won’t have results back by then. I’ll update when I find out something. Thanks for your help!

REPLY
Please login or register to post a reply.